What First Aid Do You Give If You Find Someone Has Taken A Drug Overdose
The answer is CPR. Follow the DRSABCD protocol. A drug overdose requires the First Aider to immediately call 000 in Australia if the person has any of the following:
- A seizure
- Has collapsed and is non-responsive
- Stopped breathing
- Become unresponsive to stimuli and vocal commands
How To First Aid A Drug Overdose
When presented with a possible drug overdose you immediately need to ascertain if the person is conscious, aware, able to follow commands, breathing, and has a heartbeat. To do this, you need to start the DRSABCD protocol. If you have never taken a First Aid course or a CPR course, now is the perfect time as your DRSABCD protocol is covered in both courses. For the purpose of this article, the person with the drug overdose is an unresponsive adult with no discernible pulse or heartbeat and is not breathing. The procedure is the same for children; the only difference is in the depth of compressions and how much air to give with each rescue breath. Check out our article on the three types of CPR and which one is suitable for infants, children and adults.
Immediately Begin CPR
How to Perform CPR On an Adult
- Place the patient on their back and kneel beside them.
- Place the heel of your hand on the lower half of the breastbone, in the center of the person’s chest. Place your other hand on top of the first hand and interlock your fingers.
- Position yourself above the patient’s chest.
- Use your body weight, not just your arms and keep your arms straight. Press straight down on their chest by one-third of the chest depth.
- Release the pressure. Pressing down and releasing is one compression.
- Give rescue breaths (mouth-to-mouth.
- Open the person’s airway by placing one hand on the forehead or top of the head and your other hand under the chin. Chin lift to tilt the head back to the airways is straight.
- Pinch the soft part of the nose closed with your index finger and thumb.
- Open the person’s mouth with your thumb and fingers.
- Take a breath and place your lips over the patient’s mouth, ensuring a good seal.
- Blow steadily into their mouth for about 1 second, watching for the chest to rise.
- Following the breath, look at the patient’s chest and watch for the chest to fall. Listen and feel for signs that air is being expelled. Maintain the head tilt and chin lift position.
- If their chest does not rise, recheck the mouth and remove any obstructions. Ensure the head is tilted, and the chin lifted to open the airway. Check that yours, and the patient’s mouth are sealed together, and the nose is closed so air cannot easily escape. Take another breath and repeat.
Give 30 compressions followed by 2 breaths, known as “30:2”. Aim for 5 sets of 30:2 in about 2 minutes. If doing compressions only CPR about 100 – 120 compressions per minute.
Keep going with 30 compressions, then 2 breaths until:
- The person recovers — they start moving, breathing normally, coughing, or talking — then put them in the recovery position; or
- You can’t continue because you are exhausted; or
- The ambulance arrives, and a paramedic takes over or tells you to stop.
- Doing CPR is very tiring, so, if possible, with minimal interruption, swap between doing mouth-to-mouth and compressions so you can keep going with effective compressions.
- If you can’t give breaths, doing compressions only without stopping may still save a life
What Is The Instant Opioid Blocker To Reverse An Overdose Called
Australia is a long way behind the rest of the world when it comes to treating a drug overdose outside of a hospital setting, but they finally approved the use of Naloxone, now available free without a prescription across Australia. Check out the Australian Government Naloxone link above for your state’s current information and availability.
This is hugely welcome news for families dealing with drug-addicted family members who overdose at home and in schools.
Opioids include various prescription pain medications, muscle relaxants, antidepressants, and ADHD medications, as well as all illicit street drugs. An overdose is characterized by slowed breathing, heart rate, and a loss of consciousness, potentially leading to life-threatening complete cardiac arrest.
Naloxone hydrochloride injections rapidly deliver a single dose of the drug naloxone via a hand-held auto-injector that can be carried in a pocket or stored in a First Aid kit.
Naloxone is a medicine that reverses the effect of opium-like substances such as morphine, heroin, and codeine. It acts very quickly, within one or two minutes, when injected directly into a vein and can be a lifesaving measure in those people who have taken a drug overdose.
Collect Any Unused Drugs For Easy Identification By Medics
Where there are unused drugs or pills not taken in the drug overdose, gather them up and give them to the ambulance staff or doctors in the emergency room. They will be able to establish quickly exactly what drug the person overdosed on and treat them accordingly. Labs can also test the remaining drugs to see if they were from a bad batch, and a public health alert might be required to prevent other unintentional drug overdoses in the wider general populace.
What Is The Treatment Given At The Hospital
Generally speaking, once they reach the hospital, they will be hooked up to an ECG machine and monitored as the reversal drug takes effect to reverse the drug overdose. Once they regain consciousness, they will be assessed by medical staff. Some of the following procedures may be used depending on the type of overdose and if the drugs were swallowed or injected.
- The person’s stomach may be pumped.
- Activated charcoal may be given to absorb any residual drugs in the stomach.
- A psychiatric evaluation by a qualified psychiatrist might be ordered if the overdose is suspected to be intentional and was an attempt to take their own life.
When Do Police Get Involved With A Drug Overdose
Hospitals are not law enforcement branches. They do not call the cops on overdose patients as a general rule. They are there to save lives, period. Police only become involved when the person has a quantity of the drugs on them that require handing over to the police to remove from the streets or if the patient becomes violent and threatens or physically assaults a staff member or another patient.
The police then decide what charges might be necessary, and their business will be carried out once the patient has been released from the hospital.
In extreme cases, a patient may be held in protective custody or placed in a psychiatric ward to further assess and diagnose any mental illnesses and mental conditions that require further treatment once the person has been stabilized and discharged from the hospital.